| Catalog Number |
5704110 |
| Medical Device Problem Codes |
Gas Output Problem (1266); No Device Output (1435); Failure to Deliver (2338); Misassembly by Users (3133)
| Health Effect - Clinical Code |
Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
| Date of Event |
08/30/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that a patient in serious health condition needed to be transferred to another hospital for special treatment.The patient was ventilated by a ¿sub acute care¿ ventilator in an ambulance vehicle and - after 20 minutes of transport, the ventilator generated an alarm indicating an ¿equipment failure¿ - restart of the ventilator reportedly did not solve or improve the situation.After disconnection, the patient was supported by manual ventilation using a breathing bag.The patient became unconscious, medicines were given and rescue/resuscitation procedure was started ¿ however later-on the patient died in a nearby hospital.
Additional Manufacturer Narrative
The event was originally reported by the user facility to the national competent authority.The local sales & service organisation contacted the hospital and asked for further information and the opportunity to check the concerned device.The investigation has started - results will be reported in a follow-up report.The manufacturer remark that - according to the approval of the device and its instructions for use - the intended use is defined for "sub acute care", i.E.Hospital use only but not intended for use during transport in ambulance vehicles.H3 other text : on-going.
Additional Manufacturer Narrative
A draeger field service technician visited the hospital, took pictures of the system set-up and collected data from the device internal log files after the reported event.Additionally on september 26th an on-site meeting with representatives from hospital and the authority took place.Device history: device p/n: 5704110, s/n: (b)(6) was manufactured september 2016.Service/maintenance measures: unknown - never serviced by draeger service on request, no further information could be obtained from the hospital conspicuities: hepa-filter clogged, replacement interval every 6 month is questionable (no service/parts from draeger).Exchange of internal battery (every 3 years) is questionable (no service/parts from draeger).Device set-up: during first on-site visit the device was set-up using breathing/hose system incl.Humidifier and niv mask.This set-up uses ¿non-approved¿ accessories and especially the mounted leakage valve was connected against the instructions for use.Although it could not be verified if this set-up was used during the event it is seen likely ¿ as per report, the patient was complaining about insufficient oxygen supply in course of the transport situation.The misconnection of the leakage valve will lead to rebreathing and would be a plausible explanation for the expressed difficulties in breathing/ventilation.Log-file analysis: the analysis of the log files revealed that the device detected at the date and time of the reported event a ¿blower defect 00.A008¿ failure code and generated/indicated a high priority alarm ¿device failure!!!¿ this failure sequence was also logged already 4 days before the reported event.There is no information or indication that any measures have been taken on the device between both occurrences.The instructions for use requests for this high priority alarm and failure message: ¿stop using the device and call draeger service.¿ the specific failure codes 00.A008 and 00.A009 are blower related and may have different root causes: blower unit energy buffer system lp elco (i.E.A printed circuit board) driving voltage for the motor too low (=> internal battery) motor controller internal wiring and connectors.Internal battery: no information about regular service is available ¿ but the actual log file indicate a different s/n than registered in the production file (device history record).It must be emphasized that the actual s/n of the battery (shown in the device log file) indicate an older production date than registered in the device production file.It must be assumed that a battery of unknown provenance was used/installed during service life (i.E.Hospital use).Since the device was operated on battery during the course of event, it cannot be excluded that a battery failure led to a voltage drop below the threshold that is needed to drive the ventilator motor and has thus led to the technical failure 00.A008.Use of the device: reportedly the affected device was used in an ambulance vehicle during the reported event.It is clearly stated in the approval documents and the instructions for use (¿intended use¿) that this ventilator is intended for treatment of patients in hospital or medical rooms only.The instructions include the warning that this device is ¿not intended for acute hospitalization of unstable patients requiring ventilation under full continuous monitoring." final conclusion: the manufacturer finally concludes, that the reported event was not related to a single fault condition but to a chain of contributing factors.The available information and investigation revealed that the device was used against it´s intended use and there is an indication for use of non-approved accessories in combination with the device.Most probably the device was not set-up according the instructions for use (leak-valve, see below).Even if the log file indicates a technical failure, different use and user errors during and before the reported event have been verified and are prominent.The analysis of log files indicate that a comparable device problem was alarmed/indicated days before the incident and probably has been ignored or not managed adequately.The on-site device check on september 26th did not show a functional failure (no error found) but confirmed a battery of unknown provenance and a clogged inlet filter.This is a strong indication that environmental conditions caused the observed and reported ventilation stop (i.E.Blower failure) because of high temperature inside the device due to clogged filter or a compromised driving voltage due to battery failure.Vice versa a technical fault of blower unit, printed circuit board, controllers incl.Wiring is seen unlikely due to the actual test results.The questionable serial number of the internal battery present an indication for inappropriate maintenance or repair of the affected device.A failed internal battery could be the root cause for the identified ¿blower defect/failure alarm¿.With respect to the clinical signs of the patient during transport, because reportedly the patient claimed no or insufficient o2, it could be assumed that a wrong set-up of the breathing circuit occurred.If the mandatory leakage valve is not installed at the mask it could result in rebreathing of exhaled gas, i.E.Insufficient gas exchange.
Event or Problem Description